What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 18, 5:37 PM CST, 1 hour 53 minutes earlier. Its key messages:
- Several rounds of showers and storms are likely this afternoon and evening. Some storms may be severe with damaging winds and torrential downpours.
- Additional showers and storms may develop overnight, primarily along and south of I-80. The main threat with any additional storms would be torrential downpours.
- A pattern change toward cooler and less humid conditions is expected by midweek. Even cooler and less humid conditions may arrive over the weekend.
Area forecast discussion, Aug 18, 5:37 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
637 PM CDT Mon Aug 18 2025
.KEY MESSAGES...
- Several rounds of showers and storms are likely this
afternoon and evening. Some storms may be severe with damaging
winds and torrential downpours.
- Additional showers and storms may develop overnight, primarily
along and south of I-80. The main threat with any additional
storms would be torrential downpours.
- A pattern change toward cooler and less humid conditions is
expected by midweek. Even cooler and less humid conditions may
arrive over the weekend.
&&
.DISCUSSION...
Issued at 239 PM CDT Mon Aug 18 2025
Through Tuesday:
Two rounds of thunderstorms late this afternoon and evening
still appear to be in store, though the gap that was expected
between these may be more short lived than previously
anticipated. The initial line of storms stretching south out of
WI has been very slow to expand across northern IL but the last
few radar scans finally show more organization, and even the
potential development of a rear inflow jet in the storms along
the I-39 corridor. In the wake of the somewhat disorganized
earlier afternoon activity, more widespread and longer lived
showers and storms are expected to develop upstream and move
through this evening.
Plenty of boundary layer support for convective development is
already in place with widespread dewpoints in the mid to upper
70s across the CWA, and any convergent outflow from new cells
should also help to trigger new storms in the near term. Support
for severe storms remains somewhat marginal and would mostly be
driven by thermodynamics given that the more favorable shear
axis is farther to the north over WI. Rainfall rates up to 2
inches per hour are certainly possible.
The second round of activity, initially expected to trail the
first by an hour or two, is also showing signs of developing and
expanding in coverage across eastern IA into northwest IL along
with better background synoptic and mesoscale support from an
upper trough and more pronounced shear. The additional concern
with this second round would include heavy rain and the
possibility for flooding. This would arise from a combination of
seasonably high PWATs, the relatively slow expected cell
motions, and the overall extent of expected coverage.
After these two rounds move out, we continue to monitor for the
chance overnight into early tomorrow of a final round of
showers and thunderstorms as the main upper trough, developing
surface low, and trailing frontal zone push through. There also
appears to be some support from a low level jet toward the
predawn hours ahead of the upper trough. With the high
precipitable water values and repeated rounds of rain, a flood
watch for flash flooding is in effect through late tonight.
After highs today in the mid 80s, temperatures tomorrow may be
similar to today's, especially ahead of the front, but given the
morning convection and possible lingering cloud cover along
with dewpoints a few degrees lower, heat indices should pose
less of a concern.
Lenning
Tuesday Night through Monday:
High pressure moving overhead in the wake of the frontal passage
should bring an end to the hot, humid, and active pattern we
have been experiencing these past few days. Temperatures return
to a more seasonable level and humidity levels also fall. The
main concern from mid- to late-week would be potential wave
growth on Lake Michigan and an elevated swim risk with onshore
flow.
Ensemble model guidance is advertising a strong upper-level low
barreling toward the Great Lakes this weekend, which should
usher in a seasonably cool and relatively dry airmass. With
meager moisture return ahead of the principal cold front on
Saturday, we currently favor a dry frontal passage. Falling
850mb temperatures toward the upper single digits (+7 to +9C)
will support highs in the mid to upper 70s and overnight lows in
the 50s. Perhaps even more noticeable will be the lower humidity
levels, as dew points will be poised to fall into the 50s. The
cool and dry pattern should continue into early next week before
a period of warmer, and potentially stormy, conditions return
to close the month of August.
Lenning/Borchardt
&&
.AVIATION /00Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 637 PM CDT Mon Aug 18 2025
Forecast concerns include...
Thunderstorms this evening.
Chance of thunderstorms Tuesday morning.
Mvfr cigs Tuesday.
Wind shift to northwest Tuesday morning.
Wind shift to northeast Tuesday afternoon.
Current scattered thunderstorms along a JOT/MDW line will
continue drifting southeast. Attention then shifts to a line of
thunderstorms from southern WI through west central IL. This
line is expected to move east across all of the terminals
through late evening and there may be additional development
ahead of this line as well as training storms that move over the
same areas for a few hours. Torrential rainfall and lifr
cigs/vis will be possible with the strongest storms. The exact
end time of this activity is a bit uncertain, but current trends
would suggest in the 04z time period for ORD/MDW. Lingering
showers are possible overnight and then there is a low chance
for thunderstorms around daybreak Tuesday morning ahead of a
cold front. Maintained prob mention for now, though trimmed a
few hours and later forecasts will have to refine this
potential.
Prevailing winds will be challenging this evening with all of
the storms and outflows but should favor a southerly direction.
Localized gusts to 30-40kts will be possible with the strongest
storms. Winds will trend southwest overnight, westerly toward
daybreak and then shift to the north/northwest with the cold
front Tuesday morning. A few hours earlier for these shifts at
RFD. Winds are then expected to turn northeast later Tuesday
afternoon for ORD/MDW/GYY and timing tweaks will likely be
needed.
Prevailing low mvfr cigs are expected to develop during the
predawn hours and likely persist through early Tuesday
afternoon and perhaps longer, though they may slowly lift. Only
medium confidence for cig trends Tuesday, which may also need
some refinement with later forecasts. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 4 AM CDT Tuesday for ILZ003-ILZ004-ILZ005-
ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-
ILZ021-ILZ023-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108.
IN...Flood Watch until 4 AM CDT Tuesday for INZ001-INZ002.
LM...None.
&&
Visit us at weather.gov/chicagoHazardous weather outlook, Aug 18, 2:43 PM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
343 PM CDT Mon Aug 18 2025
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-192045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
343 PM CDT Mon Aug 18 2025 /443 PM EDT Mon Aug 18 2025/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Level 2 of 5 Damaging Wind Risk...up to 70 mph.
Level 1 of 5 Large Hail Risk...up to quarter size.
Level 1 of 5 Tornado Risk.
Significant Flooding Risk.
Limited Excessive Heat Risk.
DISCUSSION...
Scattered thunderstorms will continue through this evening. Some
thunderstorms may be severe with damaging winds the primary
severe weather threat.
Very heavy rain is expected with these thunderstorms, which may
lead to localized flash flooding, especially in urban areas.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Limited Flooding Risk.
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter reports will be needed through this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 20 to 25 mph.
LMZ740>745-192045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
343 PM CDT Mon Aug 18 2025
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Level 2 of 5 Thunderstorm Wind Gust Risk...up to 50 knots.
Level 1 of 5 Hail Risk...up to quarter size.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Wednesday...
Hazardous conditions for small craft are likely.
Visit us at www.weather.gov/chicagoIn the hours before
Local storm report, Aug 18, 6:50 PM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
750 PM CDT Mon Aug 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM Flood 1 SSE Lockport 41.58N 88.05W
08/18/2025 Will IL Public
Public report of 3.19 inches of rainfall
thus far, occurring over approximately 30
minutes. Private weather station KILLOCKP34.
0720 PM Flood 1 E Lockport 41.59N 88.03W
08/18/2025 Will IL Public
Video shared to social media shows 1-2 feet
of standing water on a residential street.
&&Special weather statement, Aug 18, 6:53 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
753 PM CDT Mon Aug 18 2025
ILZ019>021-190115-
Grundy IL-Kendall IL-La Salle IL-
753 PM CDT Mon Aug 18 2025
...STRONG THUNDERSTORMS WILL IMPACT KENDALL...CENTRAL LA SALLE AND
NORTHERN GRUNDY COUNTIES THROUGH 815 PM CDT...
At 753 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Plano to near Newark to 6 miles east of
Sheridan to 7 miles southeast of Serena to near Grand Ridge. Movement
was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oswego, Seneca, Lisbon, Kangley, Grand Ridge, Millbrook, Leonore,
Ransom, Marseilles, Kinsman, Plattville, Yorkville, Morris, Newark,
Plano, Minooka, Streator, Ottawa, Sandwich, and Joliet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central and northeastern Illinois.
&&
LAT...LON 4170 8832 4156 8826 4146 8826 4140 8829
4112 8865 4115 8908 4145 8868 4150 8860
4156 8859 4166 8860
TIME...MOT...LOC 0053Z 272DEG 39KT 4160 8855 4156 8855 4150 8856 4144
8860 4119 8890
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
DKLocal storm report, Aug 18, 6:56 PM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
756 PM CDT Mon Aug 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM Flash Flood 1 SE Lockport 41.58N 88.05W
08/18/2025 Will IL Public
Report relayed from mPING of street
flooding.
0730 PM Flood 2 SE Homer Glen 41.57N 87.91W
08/18/2025 Cook IL Public
Report relayed from mPING of flooding in the
area.
0730 PM Flash Flood 1 NW La Salle 41.34N 89.10W
08/18/2025 La Salle IL Public
Report relayed from mPING of street
flooding.
0735 PM Flood Lockport 41.59N 88.05W
08/18/2025 Will IL Public
Report relayed from mPING of flooding in the
area.
0735 PM Flash Flood 2 SE Lockport 41.57N 88.03W
08/18/2025 Will IL Public
Report relayed from mPING of street
flooding.
0738 PM Flash Flood 2 E Mokena 41.54N 87.84W
08/18/2025 Will IL Public
Report relayed from mPING of street
flooding.
0741 PM Flash Flood 2 S Orland Hills 41.57N 87.84W
08/18/2025 Cook IL Public
Report relayed from mPING of street
flooding.
0747 PM Flood 3 S Sugar Grove 41.71N 88.44W
08/18/2025 Kendall IL Public
Report relayed from mPING of flooding in the
area.
0751 PM Flood 1 S Crestwood 41.64N 87.74W
08/18/2025 Cook IL Public
Report relayed from mPING of flooding in the
area.
&&
LenningLocal storm report, Aug 18, 7:07 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
807 PM CDT Mon Aug 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Flood 3 WSW Homer Glen 41.58N 87.98W
08/18/2025 Will IL Public
Corrects previous flood report from 1 E
Lockport. Video shared to social media shows
1-2 feet of standing water on a residential
street.
&&
LenningLocal storm report, Aug 18, 7:12 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
812 PM CDT Mon Aug 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Flash Flood 2 SE Yorkville 41.62N 88.43W
08/18/2025 Kendall IL Public
Street flooded with at least 6 inches of
standing water.
0807 PM Flash Flood 1 SE Orland Hills 41.57N 87.83W
08/18/2025 Cook IL Public
Report relayed from mPING of street
flooding.
0809 PM Flash Flood 2 W Orland Hills 41.59N 87.88W
08/18/2025 Cook IL Public
Report relayed from mPING of street
flooding.
0809 PM Flash Flood 1 S Oswego 41.67N 88.36W
08/18/2025 Kendall IL Public
Report relayed from mPING of street
flooding.
&&
LenningLocal storm report, Aug 18, 7:18 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
818 PM CDT Mon Aug 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM Flood 2 NE Mokena 41.55N 87.85W
08/18/2025 Will IL Public
Public report of more than 6 inches of
standing water on 96th Avenue near Hickory
Creek Drive.
&&